Overdose from drugs
Many street drugs have no therapeutic benefits. Any use of these drugs is a form of drug abuse.
Legitimate medications can be abused by people who take more than the recommended dose or who intentionally take them with alcohol or other drugs.
Drug interactions may also produce adverse effects. Therefore, it is important to let your doctor know about all the drugs you are taking, including vitamins and other over-the-counter medications.
Many drugs are addictive. Sometimes the addiction is gradual. However, some drugs (such as
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Withdrawal is greatly assisted by professional help.
A drug dose that is large enough to be toxic is called an overdose. This may occur suddenly, when a large amount of the drug is taken at one time, or gradually, as a drug builds up in the body over a longer period of time. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.
An overdose of narcotics can cause
Mind-altering drugs are called hallucinogens. They include
Cannabis-containing drugs such as
Legal prescription drugs are sometimes taken in higher than recommended amounts to achieve a feeling other than the therapeutic effects for which they were intended. This may lead to serious side effects.
The use of any of the above mentioned drugs may result in impaired judgment and decision-making skills.
Drug overdose symptoms vary widely depending on the specific drug used, but may include:
- Abnormal pupil size
- Delusional or paranoid behavior
Difficulty breathing Drowsiness
- Nausea and vomiting
- Nonreactive pupils (pupils that do not change size when exposed to light)
Staggeringor unsteady gait ( ataxia) Sweatingor extremely dry, hot skin
- Violent or aggressive behavior
Drug withdrawal symptoms also vary widely depending on the specific drug used, but may include:
- Nausea and vomiting
1. Check the patient’s airway, breathing, and pulse. If necessary, begin
2. Treat the patient for signs of
3. If the patient is having seizures, give convulsion first aid.
4. Keep monitoring the patient’s
5. If possible, try to determine which drug(s) were taken and when. Save any available pill bottles or other drug containers. Provide this information to emergency medical personnel.
- Do NOT jeopardize your own safety. Some drugs can cause violent and unpredictable behavior. Call for professional assistance.
- Do NOT try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- Do NOT offer your opinions when giving help. You do not need to know why drugs were taken in order to give effective first aid.
Call immediately for emergency medical assistance if
Drug emergencies are not always easy to identify. If you suspect someone has overdosed, or if you suspect someone is experiencing withdrawal, give first aid and seek medical assistance.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person’s
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You sho
uld call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
A variety of resources are available for treating substance abuse and chemical dependency.
Alcoholism – resources
Drug dependence – resources